Alert archive / South Dakota / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 137, NWS Aberdeen, SD

September 8, 2009Edmunds County, Faulk County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Sep 8, 2009, 3:26 PM CDT for Edmunds County, Faulk County, South Dakota. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 8, 2009, 3:26 PM CDT (20:26 UTC)
Expired
Sep 8, 2009, 4:30 PM CDT
In force
64 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon

Counties Edmunds County, SD, Faulk County, SD

The radar

The Aberdeen radar (KABR), 64 km from the middle of the area, began a volume at 20:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 8, 2:53 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 8.4 hours before the alert went out and 320 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2009-09-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 515 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2009-09-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 235 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
515 J/kg
Mixed-layer CIN
-372 J/kg
Mixed-layer LCL
1252 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
235 m²/s²
0-3 km storm-relative helicity
215 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 8, 10:42 AM CDT, 4 hours 44 minutes earlier.

Area forecast discussion, Sep 8, 10:42 AM CDT, 4 hours 44 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
1042 AM CDT TUE SEP 8 2009

.UPDATE...
THE FORECAST APPEARS TO BE IN OKAY SHAPE. ACTIVITY IS WANING A BIT
ACROSS THE NORTHEAST CWA...BUT EXPECT THAT ELEVATED ACTIVITY OUT
WEST THIS AM WILL GRADUALLY BECOME SURFACE ROOTED AHEAD OF THE
FRONT BY LATE AFTERNOON AS ATMOSPHERE BECOMES
UNSTABLE...ESPECIALLY OVER SOUTHERN CWA WHERE MORE DIABATIC
HEATING MAY OCCUR VS THE NORTHERN CWA.  UPDATES OUT SOON.

&&
.PREV DISCUSSION...
.SHORT TERM...TODAY THROUGH THURSDAY
SEVERE POTENTIAL AND LOCALLY HEAVY RAINFALL TODAY THROUGH
TONIGHT...ARE THE MAIN FORECAST CHALLENGES.

VAD WIND PROFILES FROM KABR/KLNX/KFSD ALL SHOW A STRONG LLJ OF 35
TO 45 KNOTS THIS MORNING. THIS LLJ HAS LIKELY AIDED IN THE DEVELOPMENT OF
THUNDERSTORMS ACROSS CENTRAL SOUTH DAKOTA. EXPECT THESE
THUNDERSTORMS WILL CONTINUE THEIR NORTHEASTWARD MOVEMENT TOWARDS
THE I29 CORRIDOR OVER THE NEXT COUPLE OF HOURS. MAY ISSUE ZONES
THIS MORNING WITH A PRE-FIRST PERIOD TO ACCOUNT FOR THE ONGOING
CONVECTION.

ACROSS THE WESTERN DAKOTAS...MSAS ANALYSIS DEPICTS A FRONTAL
BOUNDARY WEST OF KBIS...SSW TO NEAR KUNR. AHEAD OF THE THE
BOUNDARY...SURFACE DEW POINTS ARE IN THE LOWER 60S WITH A NARROW
RIBBON OF MID 60S STRETCHING SOUTHWARD INTO OKLAHOMA. SOUTHWEST
FLOW ALOFT...COUPLED WITH A SLOW PROGRESSION OF THE FRONTAL
BOUNDARY SHOULD RESULT IN HIGHER DEW POINTS BEING DRAWN INTO THE
REGION. PER THE 06Z BLENDED TOTAL PWAT IMAGE...PRECIPITABLE WATER
VALUES AREA AOA 1.25 INCHES OR 150 PERCENT ABOVE NORMAL. WHILE THE
DATA IS SPOTTY...THE PERCENT OF NORMAL OVER WESTERN NORTH DAKOTA
IS NEARLY 200 PERCENT.

HAVE CONSTRUCTED WX/POPS TO SHOW THE BEST THUNDERSTORM POTENTIAL
OCCURRING AFTER 21Z...OR DURING PEAK HEATING. MODEL SOUNDINGS
SHOW A PRETTY GOOD CAP ACROSS MUCH OF THE CWA...WITH SURFACE BASE
CIN AOA 150 J/KG THROUGH THIS AFTERNOON. THE ADDED HEATING AND AN
APPROACHING UPPER LEVEL TROF SHOULD BE ABLE TO OVER COME THE CAP THIS
EVENING. WHILE SHEAR IS UNIMPRESSIVE ACROSS THIS CWA...THE DAY ONE
OUTLOOK FROM SPC STILL HAS THE EASTERN DAKOTAS UNDER A SLIGHT
RISK. WITH A SLOW FRONTAL PROGRESSION AND SHORT CORFIDI
VECTORS...BELIEVE LOCALLY HEAVY RAINFALL WILL BE THE MAIN THREAT.

BEYOND TONIGHT...DRIER AIR FILTERS INTO THE REGION...AND WILL
BRING AN END TO PRECIPITATION CHANCES FOR THE REST OF THE SHORT
TERM.

.LONG TERM...THURSDAY NIGHT THROUGH MONDAY
THE MODELS AND GFS ENSEMBLES HAVE BEEN CONSISTENT AND AGREE
FAIRLY WELL WITH THE DEVELOPMENT OF A LARGE UPPER LEVEL LOW OVER
THE CENTRAL PART OF THE US INTO THE WEEKEND. ON THURSDAY NIGHT AND
FRIDAY...AN UPPER LEVEL TROUGH/LOW WILL BE DROPPING OUT OF CANADA
AND INTO THE NORTHERN PLAINS AND BROADENING THROUGH SATURDAY AND
SATURDAY NIGHT AS IT DROPS SOUTH INTO THE CENTRAL PLAINS. THE
BROAD UPPER LOW THEN BECOMES CUTOFF AND REMAINS OVER THE CENTRAL
PLAINS INTO EARLY NEXT WEEK. STILL EXPECT A SURFACE COLD FRONT TO
MOVE ACROSS THE CWA ON THURSDAY NIGHT AND EARLY FRIDAY BRINGING A
CHANCE OF SHOWERS AND THUNDERSTORMS. FOR FRIDAY NIGHT THROUGH
MONDAY...EXPECT SEVERAL CHANCES OF SHOWERS ALONG WITH MOSTLY
CLOUDY SKIES ACROSS THE CWA AS SEVERAL VORT LOBES ROTATE AROUND
THE UPPER LOW. IT WILL ALSO BE COOL THROUGH THE PERIOD WITH HIGHS
MAINLY IN THE 60S AND LOWS IN THE 40S.

&&

.AVIATION...
AT THE KABR AND KATY TERMINALS...EARLY MORNING SHOWERS AND STORMS
HAVE PUSHED OFF TO THE NORTH AND EAST...LEAVING IN THEIR WAKE SOME
MVFR/IFR FOG AND STRATUS CEILINGS WHICH WILL GRADUALLY DISSIPATE
THROUGH LATE THIS MORNING/EARLY THIS AFTERNOON. THEN...LOOK FOR A
SEVERAL HOUR WINDOW OF VFR FLYING WEATHER BEFORE THE NEXT ROUND OF
SHOWERS AND STORMS...ACCOMPANYING A COLD FRONTAL PASSAGE...WORK
IN FROM THE WEST LATER THIS EVENING INTO THE OVERNIGHT HOURS.
BEHIND THE COLD FRONTAL PASSAGE...A BKN/OVC DECK OF MVFR STRATUS
CLOUDS ARE EXPECTED TO WORK IN FOR MUCH OF THE OVERNIGHT INTO
WEDNESDAY MORNING HOURS.

AT THE KPIR AND KMBG TERMINALS...VFR CONDITIONS WILL OCCASIONALLY
MIX WITH A BKN MVFR STRATUS CEILING THROUGH LATE THIS
MORNING/EARLY THIS AFTERNOON. THE NEXT ROUND OF SHOWERS AND
STORMS...ACCOMPANYING A COLD FRONTAL PASSAGE...ARE BEGINNING TO WORK
IN FROM THE WEST...CURRENTLY IMPACTING THE KMBG TERMINAL WITH SOME
ISOLATED TO SCATTERED RAIN SHOWERS. UNTIL THE COLD FRONT CLEARS
THESE TWO TERMINALS LATE THIS AFTERNOON...ADDITIONAL SHOWERS AND
THUNDERSTORMS WILL BE POSSIBLE AT EITHER TERMINAL. BEHIND THE COLD
FRONTAL PASSAGE...A BKN/OVC DECK OF MVFR STRATUS CLOUDS ARE
EXPECTED TO WORK IN FROM THE NORTHWEST LATER THIS EVENING THROUGH
WEDNESDAY MORNING HOURS.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

UPDATE...TDK
SHORT TERM...SD
LONG TERM...MOHR
AVIATION...DORN

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Sep 8, 4:24 AM CDT, 11 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
424 AM CDT TUE SEP 8 2009

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-090930-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
424 AM CDT TUE SEP 8 2009 /324 AM MDT TUE SEP 8 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT
SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE EARLY THIS
MORNING FOR LOCATIONS ALONG AND EAST OF THE JAMES RIVER VALLEY.
WHILE SEVERE WEATHER IS NOT ANTICIPATED...SOME THUNDERSTORMS MAY
PRODUCE SMALL HAIL AND GUSTY WINDS. LOCALLY HEAVY RAINFALL WILL
ALSO BE POSSIBLE.

BETTER THUNDERSTORM CHANCES EXIST LATER THIS AFTERNOON FOR THE
ENTIRE AREA AS A SLOWLY MOVING FRONTAL BOUNDARY MOVES THROUGH.
SOME THUNDERSTORMS MAY BECOME STRONG TO SEVERE WITH THE MAIN
THREAT BEING LARGE HAIL AND DAMAGING WINDS. LOCALLY HEAVY RAINFALL
WILL ALSO BE POSSIBLE. THUNDERSTORM CHANCES WILL LINGER INTO THE
OVERNIGHT HOURS...MAINLY FOR LOCATIONS ALONG AND EAST OF THE JAMES
RIVER VALLEY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON.

SD

In the hours before

Special weather statement, Sep 8, 9:56 AM CDT, 5 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
956 AM CDT TUE SEP 8 2009

SDZ006-007-081530-
BROWN-MARSHALL-
956 AM CDT TUE SEP 8 2009

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHEASTERN
BROWN AND NORTHWESTERN MARSHALL COUNTIES UNTIL 1030 AM CDT...

AT 955 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES EAST OF HECLA...OR 15 MILES NORTHWEST OF
BRITTON...MOVING NORTHEAST AT 20 MPH.

THE STORMS WILL REMAIN OVER MAINLY RURAL AREAS OF THE ADVISED
COUNTIES..

PENNY TO NICKEL SIZE HAIL...AND WINDS AROUND 40 TO 50 MPH ARE
EXPECTED WITH THIS STORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

TDK

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 8, 3:48 PM CDTSevere Thunderstorm WarningABRBrown, Edmunds42 min
Sep 8, 4:40 PM CDTSevere Thunderstorm WarningABREdmunds27 min
Sep 8, 5:14 PM CDTSevere Thunderstorm WarningABRBrown, Edmunds, Faulk, Spink46 min
Sep 8, 5:16 PM CDTSevere Thunderstorm WarningABRJones, Lyman28 min
Sep 8, 5:18 PM CDTFlash Flood WarningABREdmunds4 hr
Sep 8, 6:00 PM CDTAreal Flood AdvisoryABRBrown, Spink3 hr

Nearby

Severe Thunderstorm Warnings in South Dakota, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.